Minnesota, 2006

Winter Storm in Minnesota, March 12 to 13, 2006

March 12 to 13, 2006 · NWS MPX · 32 events in 32 counties and zones

A major winter storm traversed much of Central Iowa and Southern Wisconsin from the afternoon hours on the 12th, to the early evening on the 13th. Snow began to fall around 1200 CST across South Central Minnesota, and overspread the entire area by 2000 CST.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A major winter storm traversed much of Central Iowa and Southern Wisconsin from the afternoon hours on the 12th, to the early evening on the 13th. Snow began to fall around 1200 CST across South Central Minnesota, and overspread the entire area by 2000 CST. The storm dumped as much as 19 inches of heavy, wet snow, including a wide swath of 6 to 12 inches. The heaviest amounts occurred mainly southeast of a Redwood Falls to Lindstrom line. Sustained winds in the 15 to 25 mph range, with gusts between 30 and 38 mph, contributed to moderate to substantial blowing snow and very poor visibility, even in those areas where there was only three to four inches snow.The storm resulted in dozens of school cancellations, as well as many cancelled or delayed flights, including Minneapolis St. Paul International Airport. Highway 52, south of Cannon Falls, was closed for several hours during the late morning hours on the 13th. The Minnesota Department of Transportation recommended that motorists stay off the roads in Southern Minnesota for most of the daylight hours on the 13th. Xcel Energy reported as many as 21,000 customers through portions of Central and South Central Minnesota were left without power during the storm. In the Twin Cities alone, the State Patrol reported 260 property damage accidents, 19 personal injury accidents, and 252 vehicles sliding off roadways, and seven jack-knifed semi-trucks.The greatest snowfall total was at Hastings, where 19 inches was measured. Other amounts include 13 inches at North St. Paul (Ramsey County), 12 inches at Red Wing (Dakota County), Woodbury (Washington County), Montgomery (Le Sueur County) and Sherburn (Martin County), 11 inches in New Hope (Hennepin County) and St. James (Watonwan County), 9 inches at Rockford (Wright County), 8 inches at Hutchinson (McLeod County), 7 inches at Ellendale (Steele County), 6 inches at Granite Falls (Yellow Medicine County), Boyd (Lac Qui Parle County), Albert Lea (Freeborn County) and Branch (Chisago County), and 4 inches at Lake Lillian (Kandiyohi County) and Dassel (Meeker County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 12, 4:50 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 12, 4:50 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 AM CST SUN MAR 12 2006

.DISCUSSION...T0DAY THROUGH TUESDAY NIGHT

THE STORM SYSTEM PUSHING OUT OF THE CENTRAL ROCKIES THIS MORNING
WILL GET AN INJECTION OF VERY MOIST AIR OFF THE GULF OF MEXICO AS
SURFACE DEWPOINTS HAVE PUSHED INTO THE LOWER 60S AS FAR NORTH AS
OKLAHOMA CITY THIS MORNING. FURTHER NORTH...AN IMPRESSIVE
BAROCLINIC LEAF IS SEEN EXPANDING RAPIDLY OVER EASTERN WYOMING
INTO SOUTH DAKOTA IN APPARENT RESPONSE TO STRONG RIGHT REAR QUAD
DIVERGENCE DEVELOPING WITH A JETLET FORECAST TO DEVELOP BY THE 06Z
80 KM NAM OVER NORTH DAKOTA. BY 00Z MONDAY...THE 30H FLOW PATTERN
EVOLVES INTO A WELL DEFINED COUPLED JET STRUCTURE ACROSS THE MPX CWA
WITH THIS STRUCTURE FORECAST TO BLAST NORTHEAST INTO ONTARIO BY DAWN
MONDAY. CONSEQUENTLY...MOST OF THE PRECIPITATION WITH THIS SYSTEM
WILL OCCUR TONIGHT SO WE RESOLVED OUR 18 HOUR WINTER STORM WATCH
PRODUCT WITH 12 HOUR HEAVY SNOW WARNINGS AND ADVISORIES.

FOR MANY LOCATIONS ACROSS OUR CWA...THE BULK OF THE PRECIPITATION
WILL LIKELY FALL BETWEEN 23Z TODAY AND 08Z MONDAY MORNING. THIS IS
CONFIRMED BY REVIEW OF TIME SECTIONS OF BUFKIT WITH NAM
OUTPUT...PAYING SPECIAL ATTENTION TO WHERE THE STRONGEST OMEGA
INTERSECTS THE PRIMARY LAYER FOR EXPECTED SNOW GROWTH. ADDING UP
SNOW TOTALS FROM SUCH AN APPROACH...HELPED US DEFINE OUR HEAVY
SNOW WARNING AS WELL AS OUR ADVISORIES. IN TERMS OF OTHER
DIAGNOSTICS...THE 70H LEVEL AND 60H LEVEL 2D FRONTOGENESIS TERM
ALONG WITH THE DIVERGENCE FIELDS FOR ASSOCIATED FN VECTORS SHOW
PRIME FORCING TILTING INTO THE COLD AIR AND THIS ALSO HELPED
DELINEATE OUR HEAVY SNOW WARNING. VERTICAL CROSS SECTIONS FROM 40
KM NAM SHOWS 4 GM/KG OF SPECIFIC HUMIDITY PUSHING AS FAR NORTH AS
KMSP AT 700 MB BY 00Z WHICH IS REMARKABLE GIVEN THAT THIS LEVEL
SHOWS ONLY 0.5 GM/KG MOISTURE AT 12Z THIS MORNING. ADD INTO THIS
THE FORECAST NEGATIVE EPV BETWEEN 700 MB AND 400 MB...AND IT IS
NOT HARD TO APPRECIATE THAT HOURLY SNOWFALL RATES THIS EVENING ARE
LIKELY TO BE VERY IMPRESSIVE. FOLLOWING THIS SNOWFALL...ARCTIC AIR
PUSHES IN AND WE ENJOY A SNOW FREE PERIOD THROUGH TUESDAY NIGHT.

LONGER TERM...WEDNESDAY THROUGH SATURDAY

THE MAIN FEATURE DURING THIS EXTENDED FORECAST PERIOD CONTINUES TO
BE A LOW PRESSURE SYSTEM THAT THE MODELS TRACK ACROSS THE REGION
LATE WEDNESDAY AND THURSDAY. THE 00Z GFS MODEL IS FASTER THEN THE
LATEST DGEX AND ECMWF MODELS WITH THIS LOW PRESSURE SYSTEM. THE
ECMWF IS FURTHEST NORTH AND ALSO HAS THE BEST CHANCE OF
PRECIPITATION. WILL STAY THE COURSE WITH A CHANCE OF SNOW WEDNESDAY
AND WEDNESDAY NIGHT. HAVE EXTENDED THE CHANCE OF SNOW OVER THE
SOUTHEAST PORTIONS OF OUR FORECAST AREA INTO THURSDAY MORNING TO
ACCOUNT FOR THE VARIOUS MODEL SCENARIOS. A HIGH PRESSURE RIDGE IS
FORECAST OVER MINNESOTA THURSDAY NIGHT THROUGH FRIDAY NIGHT. HAVE
LOWERED TEMPERATURES SOME TO ACCOUNT FOR ANTICIPATED NEW SNOW COVER.
A MID TO UPPER LEVEL RIDGE IS FORECAST TO MOVE OVER THE AREA
SATURDAY. WARMER SOUTHERLY FLOW IS ANTICIPATED SATURDAY AS A PACIFIC
LOW PRESSURE SYSTEM MOVES FROM THE ROCKIES TO THE WESTERN PLAINS
STATES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
     ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-GOODHUE-
     HENNEPIN-ISANTI-LE SUEUR-MCLEOD-MEEKER-NICOLLET-RAMSEY-
     REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-WASHINGTON-
     WATONWAN-WRIGHT-YELLOW MEDICINE COUNTY(IES).

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
     BENTON-CHIPPEWA-KANABEC-KANDIYOHI-LAC QUI PARLE-MILLE LACS-
     MORRISON-STEARNS-SWIFT COUNTY(IES).

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     MONDAY FOR FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA
     COUNTY(IES).

WI...HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
     BARRON-CHIPPEWA-DUNN-PIERCE-POLK-RUSK-ST. CROIX COUNTY(IES).

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     MONDAY FOR EAU CLAIRE-PEPIN COUNTY(IES).

&&
Hazardous weather outlook, Mar 12, 5:52 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 AM CST SUN MAR 12 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131200-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN...SLEET AND SNOW IS EXPECTED TO DEVELOP ACROSS
MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON...
WITH PRECIPITATION CHANGING TO ALL SNOW BY EARLY THIS EVENING.
HEAVY SNOW WILL THEN SPREAD EASTWARD INTO WEST CENTRAL
WISCONSIN OVERNIGHT. HEAVY SNOW ACCUMULATIONS OF 6 TO 10
INCHES ARE EXPECTED IN ABOUT A 100 MILE WIDE BAND EXTENDING FROM
REDWOOD FALLS THROUGH THE TWIN CITIES TO LADYSMITH WISCONSIN.

LESSER AMOUNTS OF SNOWFALL ARE EXPECTED NORTHWEST OF A LINE FROM
MONTEVIDEO TO ST. CLOUD AND MORA...AND TO THE SOUTH OF A LINE FROM
FAIRMONT THROUGH RED WING AND EAU CLAIRE...WITH SNOW AND WINTER
WEATHER ADVISORIES POSTED AS A RESULT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL LINGER INTO MONDAY OVER MUCH OF EAST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN...BUT THE MOST SIGNIFICANT AREA OF SNOW IS
EXPECTED TO EXTEND THROUGH POLK...BARRON AND RUSK COUNTIES IN
WESTERN WISCONSIN WHERE AN ADDITIONAL 2 TO 3 INCHES OF SNOW CAN BE
EXPECTED. THIS WILL MEAN THAT A FEW SPOTS IN BARRON AND RUSK COUNTY
WISCONSIN...INCLUDING LADYSMITH...WILL LIKELY END UP WITH AROUND A
FOOT OF SNOW.

ANOTHER STRONG WEATHER SYSTEM IS EXPECTED TO PASS EAST OF THE
CENTRAL ROCKIES ON WEDNESDAY...AND THIS SYSTEM MAY VERY WELL
BRING ANOTHER ROUND OF SIGNIFICANT SNOWFALL FOR MUCH
SOUTH CENTRAL AND CENTRAL MINNESOTA AS WELL AS WEST CENTRAL
WISCONSIN FROM WEDNESDAY INTO THURSDAY MORNING. THE RESPONSIBLE LOW
PRESSURE SYSTEM IS EXPECTED TO REACH NORTHERN MISSOURI
BY DAWN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...REPORTS FROM THE SNOW NETWORK ARE ENCOURAGED.

WET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 winter storm. Local standard time, as filed.

Winter Storm, Anoka

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Anoka forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Winter Storm, Blue Earth

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Blue Earth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Winter Storm, Kandiyohi

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Kandiyohi forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Winter Storm, Lac Qui Parle

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Winter Storm, Le Sueur

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Le Sueur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Martin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Winter Storm, McLeod

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
McLeod forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Winter Storm, Meeker

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Meeker forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Winter Storm, Nicollet

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Nicollet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Ramsey forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Winter Storm, Redwood

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Redwood forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Renville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Rice forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Winter Storm, Sherburne

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Sherburne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Winter Storm, Sibley

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Sibley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Steele forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Winter Storm, Waseca

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Waseca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Winter Storm, Watonwan

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Watonwan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Wright forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Winter Storm, Yellow Medicine

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Brown forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Winter Storm, Carver

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Carver forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Winter Storm, Chisago

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Chisago forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Winter Storm, Dakota

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Dakota forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Winter Storm, Faribault

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Faribault forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Winter Storm, Freeborn

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Freeborn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Winter Storm, Goodhue

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Goodhue forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Winter Storm, Hennepin

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Hennepin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Winter Storm, Isanti

When
March 12, 12:00 PM CST to March 13, 4:00 PM CST
Where
Isanti forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497251, 5497252, 5497253, 5497254, 5497255, 5497256, 5497257, 5497258, 5497259, 5497260, 5497261, 5497262, 5497263, 5497264, 5497265, 5497266, 5497267, 5497268, 5497269, 5497270, 5497271, 5497272, 5499067, 5499068, 5499069, 5499070, 5499071, 5499072, 5499073, 5499074, 5499075, 5499076.